Halloween licorice could cause heart trouble, FDA warns

Halloween licorice could cause heart trouble, FDA warns

Credit: Getty Images

SYDNEY, AUSTRALIA - JULY 10: Liquorice is seen at the Darrell Lea city store on July 10, 2012 in Sydney, Australia. The iconic Australian confectionery company today announced it has been placed administration threatening the jobs of over 700 employees. (Photo by Ryan Pierse/Getty Images)

Print
Email
|

by Ryan Jaslow / CBS News

CBS

Posted on October 25, 2012 at 9:56 AM

(CBS) -- Happy Halloween, candy-lovers! Each year dentists warn parents not let their kids eat too much candy, but a new warning from the FDA is aimed directly at parents: Eating too much black licorice can kill you.

Adults over 40 can overdose if they eat more than two ounces of black licorice per day for at least two weeks, the FDA warned in a statement. It’s preaching a message of moderation for lovers of the classic candy - kids as well as adults.

Black licorice contains glycyrrhizin, a sweetening compound that can cause the body’s potassium levels to plummet. A potassium drop can lead to an irregular heart rhythm, high blood pressure, and sometimes heart failure.

The agency also warned black licorice can interact with some medications and supplements, and to check with a doctor before snacking. Licorice might decrease the anticoagulant drug Warfarin’s effectiveness, and may interfere with estrogen hormone pills, diuretics, and steroids like prednisone, according to the National Institutes of Health.

Dr. Linda Katz, director of cosmetics and colors at the FDA, said last year the agency received a report of a licorice lover who had many health issues from eating the candy, while other studies have linked black licorice to health problems in adults, or those with a history of heart disease and high blood pressure. Katz said once you stop eating licorice, potassium levels restore to normal with no permanent health problems.

If you have been eating a lot of black licorice and are experiencing an irregular heartbeat, stop eating it immediately and contact a doctor.

Experiencing problems from eating black licorice? Contact the FDA’s consumer complaint coordinator.

 

Print
Email
|